About Careers MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Resuming Warfarin After GI Bleeding Linked With Reduced Risk for Thrombosis

by Sheela Philomena on September 18, 2012 at 10:16 AM
Font : A-A+

 Resuming Warfarin After GI Bleeding Linked With Reduced Risk for Thrombosis

Resuming the intake of warfarin after an episode of gastrointestinal tract bleeding was associated with lower risk for thrombosis (blood clot) and death, finds report published in Archives of Internal Medicine.

Gastrointestinal tract bleeding (GIB) affects about 4.5 percent of patients treated annually with warfarin. A history of major bleeding can be a predictor for future serious bleeding, but interrupting or stopping warfarin therapy can increase the risk for complications. Therefore, patients with warfarin-associated GIB present two clinical dilemmas: should warfarin therapy be stopped and, if so, when should it be resumed, according to the study background.

Advertisement

Daniel M. Witt, Pharm.D., F.C.C.P., B.C.P.S., of Kaiser Permanente of Colorado, and colleagues sought to determine the incidence of thrombosis (stroke, systemic embolism and venous thromboembolism), recurrent GIB and death, as well as the time until warfarin therapy was resumed during the 90 days following a GIB event. Researchers used administrative and clinical databases from Kaiser Permanente Colorado in their retrospective cohort study, which included 442 patients (average age 74 years) with a warfarin-associated index GIB.

"The results highlight the clinical dilemma of managing warfarin therapy following a hospitalization or ED [emergency department] visit for GIB. Although we observed a numerical increase in recurrent GIB associated with not interrupting or resuming warfarin therapy in the 90 days after the index GIB, this increase was not statistically significant," the authors note. "However, a decision not to resume warfarin therapy was associated with a significantly increased risk of both thrombosis and death from any cause."
Advertisement

Following the index GIB, 260 patients (58.8 percent) resumed warfarin therapy, including 41 patients whose therapy was never stopped. The median time to resume therapy was four days (2-9 days). Resuming warfarin therapy was associated with a lower risk for thrombosis (hazard ratio [HR], 0.05) and with a lower risk of death (HR, 0.31), according to the study results.

Among the 260 patients who resumed warfarin, there was one thrombotic event, 26 episodes of recurrent GIB, and 15 deaths in the 90 days following the initial GIB event, whereas among the 182 patients who did not resume warfarin, there were 10 thrombotic events, 10 episodes of recurrent GIB, and 37 deaths.

"Our analysis suggests that, for many patients who have experienced GIB, the benefits of resuming warfarin therapy will outweigh the risks. Further research will be needed to identify the optimal duration of warfarin interruption after a GIB event and the patients for whom a more prolonged interruption can be justified," researchers conclude.

Source: Eurekalert
Advertisement
Advertisement
Advertisement

Recommended Reading

This site uses cookies to deliver our services.By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use  Ok, Got it. Close
×

Resuming Warfarin After GI Bleeding Linked With Reduced Risk for Thrombosis Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests